Alert archive / Alabama / Areal Flood Advisories in 2012

Areal Flood Advisory 49, NWS Mobile, AL

July 18, 2012Mobile County, Alabama; George County, Mississippi

NWS Mobile, AL issued this areal flood advisory at Jul 18, 2012, 3:28 PM CDT for Mobile County, Alabama; George County, Mississippi. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 3:28 PM CDT (20:28 UTC)
Expired
Jul 18, 2012, 5:30 PM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 24 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WGUS84 KMOB 182028
FLSMOB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
328 PM CDT WED JUL 18 2012

ALC097-MSC039-182230-
/O.NEW.KMOB.FA.Y.0049.120718T2028Z-120718T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GEORGE MS-MOBILE AL-
328 PM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  EASTERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...
  WESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 530 PM CDT

* AT 326 PM CDT...STRONG THUNDERSTORMS SLOWLY MOVING OVER THE
  ADVISORY AREA HAVE PRODUCED UP TO 1 TO 2 INCHES OF RAINFALL OVER
  THE PAST HOUR AND AN ADDITIONAL 1 TO 1.5 INCHES ARE POSSIBLE
  THROUGH 530 PM CDT. THIS WILL RESULT IN MINOR FLOODING OF POOR
  DRAINAGE AND LOW LYING AREAS AND PONDING OF WATER ON ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
  LUCEDALE...

LAT...LON 3073 8842 3073 8864 3094 8862 3098 8828
      3072 8834 3071 8842

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Jul 18, 3:04 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 18, 3:04 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CDT WED JUL 18 2012

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...WEAK SURFACE FRONTAL
TROUGH IS INDICATED FROM THE PIEDMONT INTO CENTRAL ALABAMA AND
WEAKENING FURTHER. RIDGING IS NOTED ALONG THE NORTHERN GULF WITH AN
UPPER LOW TO THE NORTHEAST OVER THE PIEDMONT AREA. THIS UPPER
FEATURE ALONG WITH TRANSITING VORTLOBES BRINGING LIKELY SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. THE SURFACE FLOW FROM THE SOUTH
COMBINED WITH THE DENSITY WEIGHTED MEAN STEERING FLOW ALOFT FROM
AROUND 850 MB SEEMS TO BE PROVIDING SOME OVERHANG STRUCTURE TO THESE
OTHERWISE PULSE TYPE STORMS.

SATELLITE IMAGERY: IR SHOWS NUMEROUS CELLS WITH TOPS <-55C COOLING
THROUGH TODAY ESPECIALLY IN THE LAST HOUR. WV IMAGERY SHOWS MIDLEVEL
HUMIDITY BEING RATHER HIGH AS EVIDENCED BY INSITU AND FORECAST
SOUNDINGS. VISIBLE IMAGERY SHOWS SOME ISOLATED TOPS OVERSHOOTING THE
TROPOPAUSE.

THE UPPER TROUGH WILL STAY PUT JUST EAST OF THE FA. THE SURFACE
RIDGE EXTENDING WEST OVER THE NORTHERN GMEX FROM OVER THE WESTERN
ATLANTIC REMAINS STEADY STATE WHICH WITH A MINOR TROUGH OVER FLORIDA
PENINSULA MEANS POPS ABOVE SEASONAL AND TEMPS A BIT BELOW SEASONAL.
HAVE APPEARS THE MAV HAS PICKED UP ON THE RAIN SIGNAL FOR COOLER
TEMPS.

.LONG TERM (SATURDAY THROUGH THE WEEKEND)...NO CHANGES TO THE
FORECAST. THE BASE OF THE UPPER TROUGH SHIFTS WEST TO OVER THE LOWER
MISS RIVER VALLEY...WHILE THE NORTHEASTERN END GETS PULLED EAST AS
THE UPPER LOW ANCHORING THE NORTHERN END MOVES EAST. UPPER LEVEL
HIGH PRESSURE OVER THE CENTRAL PLAINS/ROCKIES HANGS TOUGH...WHILE
UPPER LEVEL HIGH PRESSURE SHIFTS TO OFF THE FL ATLANTIC SEABOARD.
THIS PUTS THE FA UNDER A LESSENING INFLUENCE OF THE UPPER TROUGH AND
THE CHANCE FOR RAIN DECREASES THROUGH THE WEEKEND.

THE UPPER LOW WILL CONTINUE TO WEAKEN AND DRIFT EAST AS THE SURFACE
RIDGE REMAINS OVER THE NORTHERN GULF...KEEPING A CONTINUED SOUTHERLY
FLOW. CONDITIONS BECOME LESS FAVORABLE FOR DAILY THUNDERSTORMS...BUT
WITH A SOUPY AIRMASS OVER THE AREA...IT WON'T TAKE MUCH TO FIRE OFF
DAILY AFTERNOON/EVENING TSRA.

.AVIATION (18Z ISSUANCE)...BASED ON CONVECTION CURRENTLY DEVELOPING
ALONG THE COASTLINE AND ANTICIPATED DEVELOPMENT THROUGH THE EARLY
AFTERNOON HOURS...WILL BEGIN WITH VFR CONDITIONS AT THE TAF SITES
WITH A TEMPO GROUP FROM 19-23Z FOR MVFR CONDITIONS IN
THUNDERSTORMS.  BASED ON THE LAST FEW RUC HRRR RUNS...WILL HAVE
PREVAILING MVFR CONDITIONS IN THUNDERSTORMS AT 23Z WITH A TEMPO
GROUP FROM 23-02Z FOR IFR CONDITIONS IN STORMS.  WILL HAVE VARIABLE
WINDS AT 25 KNOTS WITH THE STORMS IN EACH TEMPO GROUP.  VFR
CONDITIONS FOLLOW BY 03Z WITH NO CONVECTION EXPECTED FOR THE
REMAINDER OF THE PERIOD. /29

&&

.MARINE...A RIDGE OF HIGH PRESSURE OVER THE NORTHERN GULF OF MEXICO
WILL MAINTAIN A MOSTLY LIGHT TO OCCASIONALLY MODERATE SOUTHWEST WIND
FLOW OVER THE COASTAL WATERS THROUGH MONDAY. WINDS AND SEAS WILL BE
HIGHER NEAR SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND
THUNDERSTORMS. /29

&&

.FIRE WEATHER...CONTINUED HIGH HUMIDITY AND LIGHT SOUTHWEST TO WEST
WIND IN THE MIXING LAYER THROUGH THE PERIOD. PATCHY LIGHT FOG
POSSIBLE IN PLACES ESPECIALLY IN AREAS RECEIVING RAIN WEDNESDAY.
LDSI GENERALLY IN THE 20S THURSDAY AND 30S TO 40S FRIDAY.

/77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  91  74  91 /  50  60  20  50
PENSACOLA   76  91  77  92 /  40  60  30  60
DESTIN      78  87  78  89 /  40  60  30  50
EVERGREEN   72  93  72  93 /  40  70  30  50
WAYNESBORO  70  93  71  93 /  40  70  30  60
CAMDEN      72  94  72  93 /  40  70  40  50
CRESTVIEW   70  93  73  94 /  50  60  30  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 18, 11:55 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT WED JUL 18 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1155 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...REST OF TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THROUGH THIS AFTERNOON AND THEN GRADUALLY DIMINISH DURING
THE EVENING HOURS.  ATMOSPHERIC CONDITIONS CONTINUE TO SUPPORT
FREQUENT LIGHTNING...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS
WITH THE STRONGER STORMS.  A FEW SEVERE STORMS WILL BE
POSSIBLE...BUT WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH THE WEEKEND AND INTO THE EARLY PART
OF NEXT WEEK. GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS
CAN BE EXPECTED WITH ANY OF THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH TUESDAY.

GMZ630-650-655-670-675-191200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-WATERS
FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1155 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER
THE MARINE AREA THROUGH TONIGHT.  A FEW OF THE STORMS WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS AND RESULTANT LOCALLY ROUGHER
SEAS...FREQUENT LIGHTNING...AND POTENTIALLY A FEW WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MARINE
AREA THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. SOME
OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND
GUSTS...FREQUENT LIGHTNING...AND POTENTIALLY A FEW WATERSPOUTS.

In the hours before

Special weather statement, Jul 18, 1:42 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT WED JUL 18 2012

ALZ064-181945-
LOWER BALDWIN AL-
142 PM CDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 245 PM CDT...

AT 141 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
GULF SHORES...OR NEAR BON SECOUR...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GULF SHORES...        BON SECOUR...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 18, 1:50 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
150 PM CDT WED JUL 18 2012

ALZ051-181945-
CHOCTAW AL-
150 PM CDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHOCTAW COUNTY IN
SOUTHWEST ALABAMA...THROUGH 245 PM CDT...

AT 147 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
BUTLER...OR 6 MILES NORTH OF NEEDHAM...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOXEY...              NEEDHAM...            GILBERTOWN...
  BUTLER...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 18, 2:05 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT WED JUL 18 2012

ALZ063-181930-
LOWER MOBILE AL-
205 PM CDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOBILE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 230 PM CDT...

AT 203 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF BAYOU LA BATRE...OR 3 MILES NORTH OF CODEN...AND MOVING SOUTHWEST
AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CODEN...         BAYOU LA BATRE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 18, 2:29 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
229 PM CDT WED JUL 18 2012

ALZ061-063-182030-
UPPER MOBILE AL-LOWER MOBILE AL-
229 PM CDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOBILE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 330 PM CDT...

AT 225 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEST MOBILE...
OR 5 MILES NORTHWEST OF I10 AND I65...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST MOBILE...        MIDTOWN MOBILE...     TILLMANS CORNER...
  THEODORE...           I10 AND I65...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 3 AND 26. THIS
INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 7.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:04 PM CDTAreal Flood AdvisoryMOBBaldwin, Mobile116 min
Jul 17, 7:40 PM CDTSpecial Marine WarningMOB35 min
Jul 17, 7:46 PM CDTAreal Flood AdvisoryMOBBaldwin119 min
Jul 17, 8:10 PM CDTSpecial Marine WarningMOB65 min
Jul 17, 8:14 PM CDTAreal Flood AdvisoryMOBMobile2 hr
Jul 17, 8:24 PM CDTAreal Flood AdvisoryMOBButler, Conecuh, Covington2 hr
Jul 18, 1:44 PM CDTSpecial Marine WarningMOB91 min
Jul 18, 2:00 PM CDTAreal Flood AdvisoryMOBBaldwin2 hr
Jul 18, 2:07 PM CDTSpecial Marine WarningMOB53 min
Jul 18, 2:20 PM CDTAreal Flood AdvisoryMOBChoctaw4 hr
Jul 18, 2:23 PM CDTAreal Flood AdvisoryMOBMobile4 hr
Jul 18, 2:27 PM CDTSpecial Marine WarningMOB93 min
Jul 18, 3:15 PM CDTAreal Flood AdvisoryMOBChoctaw2 hr
Jul 18, 4:02 PM CDTSevere Thunderstorm WarningMOBGreene43 min

Nearby

Areal Flood Advisories in Alabama, 2012Areal Flood Advisories in Mississippi, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.